Hail, Muscatine
- When
- February 7, 12:10 AM CST
- Where
- Muscatine County, 1.25 mi ENE of Fairport
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -90.900
Trained spotters reported pea to dime size hail.
Early evening scattered thunderstorms brought some small hail to the Muscatine, Iowa area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Early evening scattered thunderstorms brought some small hail to the Muscatine, Iowa area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 6, 11:30 PM CST, 40 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1130 PM CST Mon Feb 6 2017
...AVIATION UPDATE...
.UPDATE...
Issued at 920 PM CST Mon Feb 6 2017
Through 920 PM, rain showers have not formed yet, and with that
low level saturation has become more widespread and dense fog
appears to be a growing threat overnight. I have gone with a dense
fog advisory for the southeast 1/2 or so, continuing through the
rough time frame of the cold front tomorrow morning.
ERVIN
&&
.SYNOPSIS...
Issued at 255 PM CST Mon Feb 6 2017
At 2 PM CST...region is in a sliver of fair skies with some high clouds
and a cover of low clouds entering the south sections moving north at
20 to 25 MPH. With sunshine and south winds temperatures are quite mild
for early February in the upper 40s to middle 50s. Trends shows clouds
to increase tonight with a weak wave to pass producing a good chance
of light rain with maybe a few rumbles of thunder in south sections
tonight. Cold air will move in from the northern plains Tuesday.
&&
.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 255 PM CST Mon Feb 6 2017
Short Term Forecast Confidence Assessment...fair or average with main
issues the amount and coverage of precipitation tonight and areas of
fog. Local tools and techniques suggest mostly light amounts less than
a quarter of an inch of rain.
Tonight...trends shows clouds and higher dewpoints to support patchy
to areas of fog by mid to late evening with a Special Weather Statement
Product (SPS) a possibility for later shifts for locally dense fog.
Best forcing for areas of rain and rain showers and possibly a rumble
of thunder over the southeast 1/3 of the region between 8 PM and 2 AM.
A light rain/drizzle mix may occur as surface low approaches toward
midnight. Temperatures should tend to stay nearly steady in the upper
30s north to the mid to upper 40s far south.
Tuesday...Areas of clouds and fog and maybe some patchy drizzle should
end by mid day with clearing skies and colder to nearly steady temperatures
all day. Winds to be west to the northwesterly at 15 to 25+ MPH. Highs
of near 40 north to lower 50s south may be off by up to 3+ degrees if
colder air comes in faster a concern for later shifts.
.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 255 PM CST Mon Feb 6 2017
Forecast focus on wild roller-coaster ride in temperatures and a
chance of light snow in our south Tuesday night into Wednesday.
Tuesday night and Wednesday: Operational models fairly consistent
with showing a frontogenesis band of light snow developing along the
leading edge of a strong cold front. The main area of light snow is
suggested to be south of Interstate 80, where accumulations of 1 to
2 inches is possible. Farther north, the airmass will be much drier
and forcing much weaker, with little if any accumulation. This is
based on the more consistent ECMWF, while the GFS/NAM has the band
of snow farther north in our cwa. We have raised pops to 50 to 60
percent in the south as confidence has increased but there is
still room to adjust pops depending on later model runs. Lows will
range from the upper teens north to the mid 20s south. Highs should
be in the lower 20s along Highway 20 to the lower 30s far south.
Wednesday night through Thursday night: Deepening trough in the east
with a northwest flow aloft. Canadian high pressure will bring a
cold period, but brief. Highs will be in the 20s with lows in the
single digits and teens. Strong warm air advection kicks in Thursday
night with rising temperatures and increasing mid/high level clouds.
Friday through this weekend: Rapid warm-up as a deep trough moves
into the southern Rockies, setting up a southwest flow aloft. This
will warm temperatures well into the 40s north and 50s south. A
storm system should bring a round of rain, possibly mixed with snow
in the far north, Saturday night into Sunday. A bit colder later in
the weekend into early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1127 PM CST Mon Feb 6 2017
Two rounds of showers and thunderstorms will move up over
southeast Iowa and Illinois between 06Z and 12Z. The initial round
will be near MLI around 06, with the next round coming from the
south, and quickly sweeping through. This should end the
widespread rainfall threat, and bring the focus back to low cigs
and dense fog until the cold front arrives towards 12Z northwest
to 15Z southeast. By mid morning, CIGs will begin to lift to MVFR
and eventually VFR as dry air arrives on somewhat strong west to
northwest winds of 15 to 25 kts.
ERVIN
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until 8 AM CST Tuesday for Cedar-Clinton-Des
Moines-Henry IA-Jackson-Lee-Louisa-Muscatine-Scott.
IL...Dense Fog Advisory until 8 AM CST Tuesday for Bureau-Carroll-
Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Dense Fog Advisory until 8 AM CST Tuesday for Clark.
&&
UPDATE...Ervin
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...Haase
AVIATION...ErvinHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 527 AM CST MON FEB 6 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071130- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 527 AM CST MON FEB 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND SOUTH OF HIGHWAY 30. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AREAS OF FOG ARE LIKELY TUESDAY MORNING. THE FOG COULD BE DENSE AT TIMES. STRONG NORTHWEST WINDS WILL GUST UP TO 40 MPH LATE TUESDAY AFTERNOON AND TUESDAY NIGHT. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE SOUTH OF INTERSTATE 80 ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Special Weather Statement National Weather Service Quad Cities IA IL 841 PM CST Mon Feb 6 2017 ILZ002-007-009-016>018-024>026-034-035-070445- Stephenson-Carroll-Whiteside-Henry IL-Bureau-Putnam-Mercer- Henderson-Warren-Hancock-McDonough- Including the cities of...Freeport...Mount Carroll...Sterling... Geneseo...Princeton...Hennepin...Aledo...Oquawka...Monmouth... Carthage...Macomb 841 PM CST Mon Feb 6 2017 ...Patchy dense fog this evening... While widespread visibilities under 1 mile have not developed as of 8 PM, there will be areas of patchy dense fog in northwest Illinois through 10 PM. Expect some locations to have visibility under 1/2 mile at times this evening and allow for extra travel time. Later this evening, showers and a few thunderstorms are expected, which may help lift some of the fog. Another more significant round of fog is possible toward morning after the rain moves out. ERVIN
The Quad Cities radar (KDVN), 33 km away, was scanning. The volume nearest the first event began at 06:08 UTC.
1 hail. Local standard time, as filed.
Trained spotters reported pea to dime size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674872.